Arizona, 2017Flash Flood and Heavy Rain in Arizona, August 3, 2017
August 3, 2017 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms caused heavy rain and flash flooding around the Prescott area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused heavy rain and flash flooding around the Prescott area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 3, 9:59 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 3, 9:59 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
959 AM MST Thu Aug 3 2017
.SYNOPSIS...Expect one more day of scattered thundertorms across
northern Arizona Today. A drier and more stable airmass will
bring much less storm coverage this weekend into early next week.
&&
.DISCUSSION...Morning satellite imagery shows cumulus development
beginning along the Mogollon Rim with more expansive cloud cover
to the south. The 12z RAOB from Bellemont this morning was a bit
more moist than yesterday with a precipitable water value of 0.88
inches. The 700-500mb lapse rate was also noticeably steeper than
yesterday indicating more CAPE available than the past few days
as well. We are expecting the most extensive convective
development to occur across the western Mogollon Rim with storms
moving generally to the north and northeast. The primary threat
will remain flash flooding and gusty outflow winds near
thunderstorms. Storm intensity and coverage will decrease after
sunset this evening.
A significant downward trend in showers and thunderstorms is still
on track for later this weekend and into next week as dry
southwesterly flow increases across the area.
&&
.PREV DISCUSSION /403 AM MST/...Moisture will be a limiting
factor for storm formation through the rest of the week, with
drier conditions expected through the weekend and into early next
week. Isentropic analysis shows moderate moisture remaining in the
region through Thursday evening allowing widespread storm
development. Southerly steering flow will allow for storms to
develop off the higher terrain such as the White Mountains,
Mogollon Rim, and Bradshaw Mountains before moving North-
Northeastward.
By Friday morning dry air associated with a low pressure system
off the California coast will begin to move into the Yavapai
county and should limit some storm development over the lower
terrain Friday. By Saturday the dry air looks to move into most of
the Northern Arizona. While some storms will still be possible
with this pattern, these storms are expected to be more widespread
and less efficient at producing heavy rainfall rates.
The dry air looks to be at its maximum extend Monday before an
easterly wave moves across the Four Corners region and re-
establishes a wetter monsoonal pattern by the later half of next
week. Confidence is not strong over the timing of this return to
wetter conditions, however model agreement in a return of
moisture does have chances of precipitation increasing in the
second half of next week.
&&
.AVIATION...For the 18Z package...Scattered showers and
thundertorms forming across the Mogollon Rim after 18z. Mostly
VFR conditions with MVFR and local IFR with the stronger storms.
Storms clearing after 02z. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Expect scattered showers and thunderstorms today and
Friday with areas of moderate to locally heavy rain. Gusty winds
will develop near any storms.
Saturday through Monday...A general drying trend with daily chances
for showers and thunderstorms decreasing across northern Arizona,
near average temperatures are expected.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS/Suk
AVIATION...ET
FIRE WEATHER...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 4:07 AM MST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
407 AM MST Thu Aug 3 2017
AZZ004>018-037>040-040430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
407 AM MST Thu Aug 3 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the North and Northeast.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flash Flood, Yavapai
- When
- August 3, 11:15 AM MST to 11:45 AM MST
- Where
- Yavapai County, 3.51 mi N of Forbing Park to 3.55 mi SW of Miller Vly
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.621, -112.480
The USGS river gauge on Granite Creek in Prescott rose 4.42 feet in 30 minutes (11:15 AM to 11:45 AM MST).
A trained spotter reported ponding and running water in streets near Yavapai College. Pea sized hail (1/4 inch) fell for 15 minutes.
Heavy Rain, Yavapai
- When
- August 3, 5:27 PM MST to 7:27 PM MST
- Where
- Yavapai County, 4.3 mi NNE of Hillside
- Reported by
- Public
- Coordinates
- 34.480, -112.900
Two inches of rain fell near Yava. West Eastwood Wash was flowing over a low water crossing eight to ten inches deep and 150 feet wide. The heavy rain lasted for two hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Tornado and Damaging Winds in Arizona, August 3, 2017$242,000 · EF0 · 15 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017$54,000 · 54 kt wind · 8 events
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720426, 720428.